Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Wichita, KS

June 12, 2005Butler County, Chase County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 12, 2005, 2:58 PM CDT for Butler County, Chase County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 2:58 PM CDT (19:58 UTC)
Expired
Jun 12, 2005, 9:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Chase County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:00 PM CDTFLASH FLOOD5 W Cottonwood Falls, KSMANY RURAL ROADS WEST OF STRONG CITY BARRICADED DUE TO HIGH WATER OVER THEM, INCLUDING ELMDALE TO COTTONWOOD FALLS AND CEDAR POINT TO STRONG CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 302 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 122000
FFWICT
KSC015-017-130200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  CHASE COUNTY IN CENTRAL KANSAS.

* UNTIL 900 PM CDT.

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF ADDITIONAL
  RAIN EARLY THIS AFTERNOON, WITH MORE RAIN EXPECTED INTO THE EARLY
  EVENING.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH     
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...COTTONWOOD FALLS...EL DORADO...AUGUSTA...CASSODAY...    
  DOUGLASS...ELMDALE...LATHAM...LEON...MATFIELD 
  GREEN...POTWIN...ROSE   HILL AND SAFFORDVILLE.


LOCAL LAW ENFORCEMCENT REPORTED MANY RURAL ROADS IN CHASE COUNTY
WERE UNDER WATER AND BARRICADED. MANY ROADS IN BUTLER COUNTY HAD
HIGH WATER AS WELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3748 9714 3749 9653 3810 9653 3810 9636
      3850 9637 3850 9680 3807 9683 3806 9713

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:05 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 12, 2:05 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT SUN JUN 12 2005

.DISCUSSION...
FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL
TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING.

OVERNIGHT:
SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM
THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY
TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA.
THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE
THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES
FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO
SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE
ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD
GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE
IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL
DEFINITELY HAVE THAT POTENTIAL.

MONDAY:
THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED
SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE
BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST
KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST
KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL
THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE
BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END.

TUESDAY THROUGH WEDNESDAY:
UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT
IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES.

THURSDAY:
MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH
THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH
CENTRAL AND CENTRAL KANSAS.

FRIDAY THROUGH SUNDAY:
FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF
THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS,
THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE
SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS
THE REASON FOR KEEPING THINGS DRY.
ONGOING CONVECTION IS BEING DRIVEN BY LOW-LEVEL WARM/MOIST ADVECTION
UNDERNEATH RIGHT ENTRANCE REGION OF 70+ KT JET STREAK. COULD SEE
SOME MARGINAL SEVERE HAIL/WIND WITH THIS ACTIVITY, ALONG WITH VERY
HEAVY RAIN AND FLOODING. THINKING THAT THUNDERSTORMS WILL BE FAIRLY
NUMEROUS THROUGH MID/LATE MORNING, AS MCV MOVES ACROSS THE AREA.
HOWEVER, ACTIVITY MAY REMAIN WIDELY SCATTERED/NUMEROUS THROUGH THE
AFTERNOON, GIVEN STRENGTH OF MID/UPPER LEVEL SHORTWAVE EXPECTED TO
APPROACH THE AREA, AS WELL AS LINGERING RIGHT ENTRANCE REGION OF JET
STREAK.

HOWEVER, AM THINKING THE MAIN SHOW WILL ARRIVE LATE THIS AFTERNOON,
AND EXTEND THROUGH THE OVERNIGHT HOURS. INTENSE SHORTWAVE IS
EXPECTED TO GO NEGATIVELY TILTED BY THIS AFTERNOON, RESULTING IN
GOOD/DEEP DYNAMIC LIFT OVERSPREADING THE CENTRAL/SOUTHERN PLAINS.
MOSTLY CLOUDY SKIES AND PRECIPITATION COULD LINGER MUCH OF THE DAY,
WHICH WOULD HAMPER DESTABILIZATION. REGARDLESS, STRENGTH OF
MID/UPPER FORCING SHOULD BE ENOUGH TO FIRE WIDELY SCATTERED
STRONG/SEVERE THUNDERSTORMS BY MID/LATE AFTERNOON GENERALLY WEST OF
I-135. DAMAGING WINDS/LARGE HAIL WILL BE THE PRIMARY THREATS.
HOWEVER, GIVEN STRENGTH OF FORCING, ACTIVITY MAY HAVE A TENDENCY TO
GO LINEAR, WHICH WOULD INCREASE DAMAGING WIND THREAT.

AS SHORTWAVE AND ASSOCIATED SURFACE TROUGH PROGRESS ACROSS THE AREA
TONIGHT, THINKING THAT WIDESPREAD THUNDERSTORMS ACTIVITY WILL
PROGRESS EAST ACROSS THE FORECAST AREA TONIGHT. SEVERE THREAT WILL
BE POSSIBLE MAINLY BEFORE MIDNIGHT IN THE FORM OF DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. OF GREATEST CONCERN WILL LIKELY BE
CONTINUED FLOODING CONCERNS, AS MORE VERY HEAVY RAINFALL WILL LIKELY
OCCUR.

THUNDERSTORMS COULD LINGER OVER THE EASTERN HALF OF THE FORECAST
AREA THROUGH THE DAY ON MONDAY, AS SURFACE FRONT SLOWS DOWN IN
RESPONSE TO BEST MID/UPPER FORCING MOVING NORTH OF THE AREA. COULD
VERY WELL SEE THUNDERSTORM ACTIVITY LINGER ACROSS EXTREME SOUTHEAST
KANSAS THROUGH MONDAY NIGHT AND EARLY TUESDAY. HOWEVER, WOULDNT BE
SURPRISED IF LATER SHIFTS REMOVE POPS FOR TUESDAY, AS GFS IS THE
ONLY MODEL THAT SUPPORTS THE SUPER SLOW SCENARIO.

EXPECTING *MUCH* QUIETER (DRY) WEATHER FROM EARLY/MID WEEK AND
BEYOND, AS CENTRAL PLAINS SHOULD BE INFLUENCED BY MID/UPPER RIDGING.
LARGE BLOCKING PATTERN IS STILL EXPECTED TO SETUP, WITH TROUGHS OVER
THE WESTERN AND EASTERN COASTS. TEMPERATURES SHOULD REMAIN IN THE
LOW-MID 80S MOST OF THE WEEK, AS SURFACE HIGH PRESSURE OVER THE
EASTERN CONUS WILL INFLUENCE THE AREA, RESULTING IN A NORTH/EAST
COMPONENT TO LOW-LEVEL FLOW. THINKING TEMPERATURES SHOULD START
WARMING UP BY NEXT WEEKEND, AS WESTERN TROUGH APPROACHES AND
INCREASES LOW-LEVEL SOUTHERLY FLOW ACROSS THE FORECAST AREA. ONCE
AGAIN, DID NOT MAKE MANY CHANGES TO EXTENDED FORECAST, AS IT WAS IN
FAIRLY GOOD SHAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  66  87  62 /  80  70  40  10
HUTCHINSON      83  65  85  60 /  80  70  30   5
NEWTON          83  65  86  61 /  80  70  40  10
ELDORADO        84  66  87  62 /  80  70  40  10
WINFIELD-KWLD   84  66  89  63 /  80  70  40  20
RUSSELL         80  62  82  57 /  70  70  20   5
GREAT BEND      80  62  83  57 /  70  70  20   5
SALINA          83  64  83  59 /  80  70  30   5
MCPHERSON       83  65  85  60 /  80  70  30   5
COFFEYVILLE     85  67  90  64 /  60  70  40  30
CHANUTE         85  67  89  64 /  70  70  40  20
IOLA            85  67  89  64 /  70  70  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT UNTIL 7 AM CDT MONDAY
FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE...
CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER...
HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON...
MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE...
SEDGWICK...SUMNER...WILSON...AND WOODSON.

&&

KLEINSASSER
Hazardous weather outlook, Jun 12, 5:58 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CDT SUN JUN 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
558 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
TODAY AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL
AND HEAVY RAIN WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER WILL BE
POSSIBLE THIS AFTERNOON, GENERALLY WEST OF INTERSTATE 135. SEVERE
WEATHER CHANCES WILL SPREAD EAST TONIGHT. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL
IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS.
CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY.
FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE,
OR FORECASTED TO RISE ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY
AFTERNOON. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL LINGER
THROUGH TUESDAY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MAINLY WEST
OF INTERSTATE 135, AND FARTHER EAST TONIGHT. AS ALWAYS, RAINFALL AND
FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER

In the hours before

Local storm report, Jun 12, 1:40 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     5 WSW CHAUTAUQUA        37.01N 96.26W
06/12/2005  70 MPH           CHAUTAUQUA         KS   TRAINED SPOTTER

            OUTSIDE TABLES AND CHAIRS BLOWN AWAY.

&&

BRW
Local storm report, Jun 12, 1:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND GST     7 N MATFIELD GREEN      38.26N 96.56W
06/12/2005  65 MPH           CHASE              KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 12, 2:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 S THRALL              37.95N 96.33W
06/12/2005  60 MPH           GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 2:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 S THRALL              37.95N 96.33W
06/12/2005  0.88 INCH        GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 2:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     7 SE LONGTON            37.31N 95.99W
06/12/2005  60 MPH           ELK                KS   PUBLIC

&&

BRW
Local storm report, Jun 12, 2:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     6 WSW FREDONIA          37.50N 95.92W
06/12/2005  60 MPH           WILSON             KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:17 AM CDTSevere Thunderstorm WarningICTMcPherson58 min
Jun 12, 6:12 AM CDTFlash Flood WarningICTChase6 hr
Jun 12, 1:15 PM CDTSevere Thunderstorm WarningICTButler45 min
Jun 12, 1:29 PM CDTSevere Thunderstorm WarningICTChautauqua46 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningICTChase, Greenwood45 min
Jun 12, 2:24 PM CDTSevere Thunderstorm WarningICTGreenwood66 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningICTElk, Wilson65 min
Jun 12, 2:59 PM CDTSevere Thunderstorm WarningICTChautauqua61 min
Jun 12, 3:08 PM CDTSevere Thunderstorm WarningICTWilson, Woodson67 min
Jun 12, 4:00 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson45 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.